How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Stewart Shernan Your Own Question
Stewart Shernan
Stewart Shernan,
Category: Dental
Satisfied Customers: 372
Experience:  Owner, Practitioner at Stewart D. Shernan, DMD
91828904
Type Your Dental Question Here...
Stewart Shernan is online now
A new question is answered every 9 seconds

I had a really sore throat and when I looked I have white patches

Customer Question

I had a really sore throat and when I looked I have white patches on the back. Then I noticed a thick white layer on my tongue, when I brush it it comes off but my tongue underneath bleeds.
JA: Thanks. Can you give me any more details about your issue?
Customer: no, can we send pictures? I went in to the er last night and they said it was not strep. they gave me antibiotics and fluconazole my tongue doesn't hurt at all but my throat hurts like crazy
JA: OK got it. Last thing — Dentists generally expect a deposit of about $18 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 7 months ago.
Category: Dental
Expert:  Stewart Shernan replied 7 months ago.
Hello there,If you send a picture it would be helpful - I'd be happy to review it. Dr Shernan
Expert:  Stewart Shernan replied 7 months ago.
Hello again, If antibiotics were prescribed, it can only be because your doctor felt that a bacterial infection was likely. Definitively diagnosing strep(or ruling it out) requires a test. Perhaps they performed this test during your ER visit. But the antibiotics are only prescribed to fight bacterial infection, such as Strep - not for combating a viral infection. So the antibiotics were given to fight your apparent infection - which is the likely cause of your sore throat and white patches. And antibiotics can sometimes precipitate an oral yeast infection by allowing an organism that is always present in the mouth, known as Candida Albicans, to flourish. This is known as Oral Thrush - and it causes the tongue to turn white. Oral thrush generally resolves on its own. And flucanazole can help. But if it is getting worse, you should call the doctor, as he may wish to change your antibiotic prescription. Your throat and tongue issues are two distinct ones. Your throat pain can be soothed with Ibuprophen, which is an analgesic (pain reliever) plus an anti-inflammatory for your inflamed throat. If the issue is bacterial, the antibiotics will hasten healing. The oral thrush - white tongue will also heal itself. But be gentle when cleaning or rubbing your tongue. And do consult with the doctor about a possible antibiotics substitution, since it may be exacerbating the white tongue. Please let me know if you need additional information to answer your question. Otherwise I'd very much appreciate a positive rating for my effort. That is how I am paid for my work here. I hope you are 100% very soon, Dr Shernan
Expert:  Stewart Shernan replied 7 months ago.
Do you need additional information to answer your question ? Otherwise I'd very much appreciate a positive rating for my effort. That is how I am paid for my work here.Be well,Dr Shernan